Q. I have recently discovered (at the age of 68) that I enjoy long-distance walking and climbing the Lake District hills. During the last couple of months I started getting chest pains on climbs, which forced me to visit a doctor who attached me to an ECG machine and made an initial diagnosis of angina. He prescribed aspirin and a glyceryl trinitrate spray, which have brought some relief while I am awaiting a hospital appointment for an exercise ECG. The chest pain doesn't disappear completely on the hills, forcing me to slow down. I am reluctant to stop walking, which has proved so beneficial to my physical and mental health, but I would prefer not to kill myself too early. Should I press on through the discomfort or stop at the first signs? If angina is the cause, what remedies are available to allow me to continue hill walking?
A. Angina is the symptom that appears when the heart muscle is not getting enough blood and oxygen. It is usually caused by a narrowing of one or more of the coronary arteries, which are the blood vessels that supply the heart muscle with oxygen. Your description of chest pains which appear during exercise and disappear when you stop or slow down is absolutely typical of angina. The pains can sometimes also appear in nearby parts of the body, such as the neck, shoulders, arms and jaw. When you start getting angina pains, your heart is telling you that it is not getting enough oxygen. I think you should heed this warning and only exercise to a level that does not cause you pain. If you start to get pain, you should slow down or stop. The glyceryl trinitrate spray helps the coronary blood vessels to open up and relax, and you may find that if you use the spray you can exercise more vigorously without getting angina pains. There are several other drugs available that may improve your angina further, and you should talk to your doctor about possibly taking more medication. If the diagnosis of angina is confirmed by the exercise ECG, you may need an angiogram, which is a specialised X-ray that will identify blockages in the coronary arteries. If these blockages are small, they can sometimes be squeezed open with a tiny balloon - a balloon angioplasty. This is an effective way of improving or even curing angina. If the blockages are widespread, another possible solution is a coronary bypass operation. The British Health Foundation is a good source of advice on angina: www.bhf.org.uk.
Q. My sister has an overactive thyroid gland and she is taking carbimazole tablets. She has been told to stop the tablets if she has a sore throat. As she frequently gets sore throats, she is frequently stopping and starting her tablets. Is there any risk to continuing the tablets when she has a sore throat?
A. Carbimazole is used to treat an overactive thyroid gland because it interferes with the production of thyroid hormone. Very rarely it also interferes with the bone marrow and causes a drastic drop in the white blood cells. White blood cells are part of the body's defence against bacterial infections, such as sore throats. So a sore throat can sometimes be the first clue that carbimazole is affecting the bone marrow. It is not sensible to start and stop taking carbimazole every time your sister's throat feels a bit sore. If she develops a genuine sore throat, with swallowing pain, swollen glands and a fever, she needs to see her doctor to have a blood test. If the blood test shows that her white blood cell count is normal, she can continue with the carbimazole. Although the bone marrow is only rarely affected by carbimazole, it is such a potentially serious side-effect that it is worth taking seriously.
Q. I have had tendonitis for the last two months, which has resulted in severe pain and swelling at the back of my ankle. This occurred after wearing new boots on an easy walk, probably due to chafing. My doctor has referred me to a neuromuscular podiatrist. Can you tell me what this consultant will do, and how much exercise is advisable in the meantime?
A. This sounds like Achilles tendonitis, which has been caused by a relatively minor injury to the Achilles tendon. The Achilles tendon is the largest tendon in the body. It connects the calf muscles to the back of the heel bone, and when it is fit and healthy it can withstand enormous forces. But when it has been injured, it can be incredibly painful and troublesome. The podiatrist will examine you to make sure the diagnosis is correct. He will probably suggest a combination of rest, anti-inflammatory painkillers such as ibuprofen, and possibly ultrasound treatment or massage. A heel pad that raises the heel slightly may help because it takes some of the strain off the tendon. If these measures don't solve the problem, you might even find yourself in a plaster cast to immobilise the tendon. Any exercise that causes pain should be avoided, as this prevents the tendon from healing.
Have your say: Readers write
JC's practice nurse discovered that her high blood pressure had an unusual cause:
At the age of 47, I was told my blood pressure was high, and I was put on the usual drugs. I was fit, not overweight, didn't smoke, drank only wine, had a low-salt diet and no family history of high blood pressure. The drugs made no difference and I suffered headaches and felt tired. I had seen two GPs and both continued to prescribe. After I moved house, I was fortunate to join a practice with a very experienced nurse who immediately instigated an urgent investigation. I had tests for potassium etc and a scan, and I was diagnosed with Conn's syndrome. After an operation to remove my left adrenal gland, my blood pressure was back to normal and has been ever since. I take no drugs and have enough energy for serious hill walking. I know Conn's is quite rare, but there is plenty of info on the internet - apparently it mostly strikes women between 40 and 50.
Send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail email@example.com. Dr Kavalier regrets that he is unable to respond personally to questionsReuse content